Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 409, NWS Little Rock, AR

August 23, 2000Baxter County, Stone County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 23, 2000, 4:20 PM CDT for Baxter County, Stone County, Arkansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 23, 2000, 4:20 PM CDT (21:20 UTC)
Expired
Aug 23, 2000, 5:00 PM CDT
In force
40 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Baxter County, AR, Stone County, AR

The radar

The Little Rock radar (KLZK), 131 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 232121
SVRLIT
ARC005-137-232200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
420 PM CDT WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STONE COUNTY IN NORTH CENTRAL ARKANSAS
  SOUTHERN BAXTER COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 500 PM CDT

* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF NORFORK...OR ABOUT 6 MILES
  WEST OF CALICO ROCK...MOVING VERY SLOWLY SOUTHEAST.

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND
GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS
AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR
YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3582 9235 3586 9209 3627 9221 3629 9246

16/29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:15 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 23, 3:15 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
315 PM CDT WED AUG 23 2000

FORECAST CONCERNS: TEMPERATURES AND RAIN CHANCES

THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED OVER PARTS OF AR THIS
AFTERNOON. MAIN ACTION RIGHT NOW IS OVER THE NRN COUNTIES. SURFACE
DATA SHOWS A WEAK AREA OF CONVERGENCE ACROSS THAT AREA. OTHERWISE...
ANOTHER VERY HOT DAY WITH TEMPS RUNNING WELL IN THE 90S TO AROUND
100.

MODELS SHOWING SOME MINOR CHANGES IN THE UPPER FLOW THIS PERIOD.
UPPER HIGH CENTERED OVER THE MID-SOUTH IS PROGGED TO SHIFT WWD...
ALLOWING UPPER FLOW TO BECOME MORE NWLY ACROSS THE AREA THRU 48
HOURS. THIS WILL ALLOW A SURFACE BOUNDARY...NOW OVER NRN MO...TO
PUSH SLOWLY SWD...CLOSER TO NERN AR/SERN MO BY FRIDAY.

EXPECT CURRENT CONVECTION TO WEAKEN AROUND SUNSET THIS EVENING. THE
MODELS ARE INDICATING THAT A COMPLEX OF STORMS IS EXPECTED TO FIRE
OVER NRN MO TONIGHT AND THEN TRACK SEWD. SOME CLOUD DEBRIS FROM THIS
SYSTEM COULD AFFECT MY NRN ZONES ON THURSDAY...HOLDING TEMPERATURES
DOWN A FEW DEGREES. ALSO...COULD SEE OUTFLOW BOUNDARY WORK INTO
NORTH AR ON THURSDAY AS WELL...AIDING IN MORE CONVECTIVE
DEVELOPMENT.

OTHERWISE...EXPECT A CONTINUATION OF THE HOT WEATHER. WILL EXTEND
HEAT ADVISORY INTO FRIDAY FOR MUCH OF SRN AND CNTRL AR. WL STICK
WITH PERSISTENCE ON TEMPERATURES.

IN THE EXTENDED...UPPER HIGH BUILDS BACK SLOWLY EWD AGAIN. LOOKS
LIKE NERN HALF OF AR WILL SEE THE BEST CHANCE OF CONVECTION AS
SEVERAL WEAK SHORT WAVES ARE FORECAST TO DROP SEWD IN THE UPPER FLOW.
..44..

.LIT...HEAT ADVISORY CENTRAL AND SOUTH ZONES THROUGH FRIDAY.

In the hours before

Local storm report, Aug 23, 4:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
419 PM CDT WED AUG 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    SHIRLEY                   AR   WIND DAMAGE
08/23/00   VANBUREN                       SHERIFF'S OFFICE

0310 PM    BATESVILLE                AR   WIND DAMAGE
08/23/00   INDEPENDENCE                   LARGE LIMBS DOWN .
                                          REPORTED BY SHERIFF'S
                                          OFFICE.

0345 PM    CALAMINE                  AR   WIND DAMAGE
08/23/00   SHARP                          TREES DOWN. . REPORTED
                                          BYSHERIFF.

0355 PM    HARRISON                  AR   1 INCH HAIL
08/23/00   BOONE                          REPORTED BY STORM
                                          SPOTTER.

0402 PM    GAITHER                   AR   1.75 INCH HAIL
08/23/00   BOONE                          REPORTED BY ASP HARRISON.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:50 PM CDTSevere Thunderstorm WarningLZKCleburne, Stone40 min
Aug 23, 2:19 PM CDTSevere Thunderstorm WarningLZKCleburne, Independence, Stone41 min
Aug 23, 2:23 PM CDTSevere Thunderstorm WarningLZKJohnson52 min
Aug 23, 2:47 PM CDTSevere Thunderstorm WarningLZKVan Buren43 min
Aug 23, 3:16 PM CDTSevere Thunderstorm WarningLZKIndependence, Sharp44 min
Aug 23, 3:20 PM CDTSevere Thunderstorm WarningLZKIzard, Stone40 min
Aug 23, 3:28 PM CDTSevere Thunderstorm WarningLZKVan Buren47 min
Aug 23, 4:01 PM CDTSevere Thunderstorm WarningLZKBoone44 min
Aug 23, 4:15 PM CDTSevere Thunderstorm WarningLZKVan Buren45 min
Aug 23, 4:48 PM CDTSevere Thunderstorm WarningLZKBaxter42 min
Aug 23, 4:50 PM CDTSevere Thunderstorm WarningLZKMarion40 min
Aug 23, 5:44 PM CDTSevere Thunderstorm WarningLZKPerry46 min
Aug 23, 5:58 PM CDTSevere Thunderstorm WarningLZKScott32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.